Oct 18, 2003
hello... I have switched crix for ziagen because of belly aprox 2yrs ago.... belly is back to normal.. i am also taking 3tc,d4t... my facial wasting is really bad... i can wear long sleeves and pants for the wasting in my limbs but dont feel like weariing a mask to cover my face.. can you suggest another med to subsitute d4t? is viread a good option? tired of people telling me i look 50 when i am only 35.
Response from Dr. Cohen
Sure thing. But here's a complex answer given what we know
Our field has put a lot of attention to this in the past few years and here's what we've seen. The meds on which this distressing facial fat loss happens the least include combinations using abacavir/ziagen and tenofovir/viread. And 3TC remains another safe and proven option. And you've already made the change from Crixivan to ziagen and seen some improvement. And so the other option one might consider is to exchange out the d4T/Zerit and start viread. Sadly d4T has been linked to this fat loss issue in many studies - and switching off of it is one way to help the cells head back towards normal. And based on what we know about the safety of these other drugs we'd expect fat to return towards normal over time to the extent it can. This has been well studied for the ziagen substitution and is a reasonable prediction for viread --based mainly on the low rate of this side effect happening for those who have taking this drug in combinations for a few years.
But. And here's the big concern. A few recent studies were done starting people on exactly these 3 meds 3TC, ziagen, and viread. These were selected in part due to their safety with regard to fat loss. And two trials of this combo were recently halted when the success rate of getting HIV under control was far less likely than on other more typical combinations we use. Perhaps half got the viral load under control on this triple far less than the more typical 80% responses we get on more typical combinations. So - for now therefore there's caution about using just these three to maintain control of HIV.
However. The one potential difference of your circumstance and these 2 trials is that these studies were just starting people on these meds with the usual pretreatment viral loads. But - neither did what you are considering doing switching after HIV is already under control. And it is possible although not clear if this otherwise attractive combo at least from the point of view of facial fat would then be suppressive given your viral load is under control. There is one small trial testing this exact concept now going on you can read more about where that study is going on by clicking on the web site at the bottom of this answer. Until that study is done it is difficult to recommend this approach outside of a research trial - given what we've seen.
So - bottom line - without good data about how to use these three safest drugs for this purpose - we still need to be using something else other than just these three meds. Fortunately we also see low rates of facial fat loss in those taking drugs called nonnucleosides like Sustiva or viramune. And so one reasonable alternative is to stop the Zerit and start Sustiva for example. This combo 3TC, ziagen, and Sustiva has been studied and does very well to control HIV. And while the studies done have not yet reported this it should still allow the fat cells to recover. And if for some reason these are not an option there are data about at least some of the protease inhibitors that are of interest in this issue. Indeed in one important study a number of people who took only protease inhibitors had excellent viral suppression and noted facial / body fat loss very infrequently. So that might be another way to go One of the PIs - atazanavir - has preliminary data supporting that it might have less of this side effect than other PIs - but the data are very early and so that remains another controversy. Finally a recent study did show that a drug called rosiglitazone when given to those with a condition called "insulin resistance" had evidence of slow recovery of fat cells in the face and limbs. So that is still another option to consider.
And so there are options. We can't predict which is the best way to go. Nor how fast the fat cells can recover with any of these. And some have even done cosmetic surgery with cheek "injections" to restore a healthier look but that's another matter entirely. And finding a place that can do this reliably at the moment is a process of word-of-mouth as there are no research sites in the US that have announced any results of this approach.
So help that helps a bit - in getting you back towards the youthful look you can hopefully get again!
Get Email Notifications When This Forum Updates or Subscribe With RSS
- What Does Gonorrhea Look Like In The Mouth?
- What Does Being A Carrier Of Herpes Mean?
- What Causes Genital Warts To Come Back?
- What Are The Side Effects Of Genital Herpes?
- What Are The Chances Of Getting Herpes Or Warts From A Safe Exposure With A Prostitute?
- What Are The Consequences Of Untreated Bacterial Vaginitis?
This forum is designed for educational purposes only, and experts are not rendering medical, mental health, legal or other professional advice or services. If you have or suspect you may have a medical, mental health, legal or other problem that requires advice, consult your own caregiver, attorney or other qualified professional.
Experts appearing on this page are independent and are solely responsible for editing and fact-checking their material. Neither TheBody.com nor any advertiser is the publisher or speaker of posted visitors' questions or the experts' material.